Question

Headache

How does caffeine affect headaches?

A Answers (4)

  • Caffeine can affect headaches in different ways. For some people, caffeine helps to relieve a stress headache or migraine. It is believed to do this by altering blood flow to the blood vessels in the brain. However, caffeine withdrawal in someone who regularly drinks coffee or energy drinks or uses caffeine pills may also cause headaches. This type of headache will improve with decreased daily use of caffeine products.
    Helpful? 2 people found this helpful.
  • AKathleen Mullin, MD, Neurology, answered on behalf of The Mount Sinai Health System

    Caffeine can be a double-edged sword for those with headache--it can serve as a treatment or, in some cases, can cause withdrawal or overuse headache.

    For patients that do not consume large amount of caffeine on a daily basis, a small cup of coffee along with their regular acute medication is often more effective in aborting a headache than the medication alone. Consequently, many over the counter and prescription headache medications contain caffeine as an active ingredient including Excedrin Migraine, Fioricet, and Fiorinal. When taken conservatively, these medicines can be very effective in terminating an acute headache.  

    However, for patients that drink large amounts of caffeine daily (over 500mg which is equivalent to approximately 4 cups of coffee), cessation or delay of caffeine ingestion can lead to withdrawal symptoms, the most common of which is headache. This is also the result if patients over use (more than twice a week) acute medications that contain caffeine and then stop using them. For these reasons, it is imperative for headache patients to be aware of how much caffeine they are consuming- both in drinks, medications, as well as in certain foods- and to make an effort to limit their intake.

    Helpful? 5 people found this helpful.
  • ASteven Meyers, MD, Neurology, answered on behalf of NorthShore University HealthSystem
    Caffeine is a double-edged sword -- it can be both good and bad. Many headache medications contain caffeine, which definitely makes these medications work better. Many patients find having a cup of coffee or other caffeine-containing beverage with their medication helps it work better. Unfortunately, too much caffeine can also cause headaches or make them worse. Overuse of caffeine can lead to what is called rebound headache or medication-induced headache. If you have frequent headaches, limiting the amount of caffeine you consume may help reduce the frequency and severity of the attacks.
    Helpful? 4 people found this helpful.
  • AMark Green, MD, Neurology, answered on behalf of The Mount Sinai Health System

    Caffeine can be helpful in the acute treatment of headaches. Looking at over-the-counter medications for headache at the drug store shelves, you will notice that caffeine is in almost all of these. However, this only applies to those who do not overuse caffeine. If you take a lot of caffeine throughout the day, you might develop caffeine withdrawal headaches in between doses, which will make everything worse. Using caffeine as a headache treatment works best in those who do not use caffeine or only a cup or so daily. Also, it is important to keep the timing and amounts of dietary caffeine fairly constant. It is important to keep caffeine daily use to less than 200 mg daily. You will need to do some homework to figure out your use.

    Helpful? 4 people found this helpful.
Did You See?  Close
Why are my headaches likely to return after giving birth?